Main use |
Active ingredient |
Manufacturer |
Migraine |
Paracetamol 500mg, codeine phosphate 8mg, buclizine hydrochloride |
McNeil |
How does it work?
Migraleve pink tablets contain three active ingredients: paracetamol, codeine phosphate and buclizine hydrochloride.
Paracetamol is a simple painkilling medicine used to relieve mild to moderate pain. Despite its widespread use for over 100 years, we still don't fully understand how paracetamol works to relieve pain. However, it is now thought that it works by reducing the production of prostaglandins in the brain and spinal cord.
The body produces prostaglandins in response to injury and certain diseases. One of the effects of prostaglandins is to sensitise nerve endings, causing pain (presumably to prevent us from causing further harm to the area). As paracetamol reduces the production of these nerve sensitising prostaglandins it is thought it may increase our pain threshold, so that although the cause of the pain remains, we can feel it less.
Paracetamol is about as effective as aspirin at relieving mild to moderate pain, but unlike aspirin it has no anti-inflammatory effect.
Codeine is a slightly stronger painkiller known as an opioid. Opioid painkillers work by mimicking the action of naturally occurring pain-reducing chemicals called endorphins. Endorphins are found in the brain and spinal cord and reduce pain by combining with opioid receptors.
Codeine mimicks the action of natural endorphins by combining with the opioid receptors in the brain and spinal cord. This blocks the transmission of pain signals sent by the nerves to the brain. Therefore, even though the cause of the pain may remain, less pain is actually felt.
Migraleve pink tablets contain 8mg of codeine, which in combination with the paracetamol, is effective at relieving the pain of migraine headaches.
Buclizine hydrochloride is a type of medicine called an antihistamine. It is used to treat the sensation of nausea that can occur in a migraine attack and thus prevent vomiting.
Vomiting is controlled by an area of the brain called the vomiting centre. The vomiting centre is responsible for causing feelings of sickness (nausea) and for the vomiting reflex. Buclizine works by blocking histamine receptors in the vomiting centre, which prevents the vomiting centre from receiving nerve messages that would otherwise cause nausea and vomiting.
If taken at the first sign of a migraine, Migraleve pink tablets can prevent the migraine developing fully. Adults over 14 years of age should take two Migraleve pink tablets at the first sign of a migraine. Children aged 10 to 14 years should take one Migraleve pink tablet as soon as it is known that a migraine attack has started or is imminent. If the migraine continues, further treatment should be with Migraleve yellowtablets to help relieve the migraine headache. You should not start taking Migraleve yellow until four hours after your dose of Migraleve pink. Do not exceed the recommended dose. (The maximum dose for adults aged over 14 years is two Migraleve pink and six Migraleve yellow tablets in 24 hours. The maximum dose for children aged 10 to 14 years is one Migraleve pink and three Migraleve yellow tablets in 24 hours.)
What is it used for?
-
Relieving nausea and headache associated with a migraine attack.
Warning!
-
This medicine may cause drowsiness. If affected do not drive or operate machinary. Avoid alcohol.
-
Do not take this medicine with any other products that contain paracetamol.Many over-the-counter painkillers and cold and flu remedies contain paracetamol. It is important to check the ingredients of any medicines you buy without a prescription before taking them in combination with this medicine. Seek further advice from your pharmacist.
-
An overdose of paracetamol is dangerous and capable of causing serious damage to the liver and kidneys. You should never exceed the dose stated in the information leaflet supplied with this medicine. Immediate medical advice should be sought in the event of an overdose with this medicine, even if you feel well, because of the risk of delayed, serious liver damage.
-
Alcohol increases the risk of liver damage that can occur if an overdose of paracetamol is taken. The hazards of paracetamol overdose are greater in persistant heavy drinkers and in people with alcoholic liver disease.
-
Do not take this medicine for longer than three days without consulting your doctor. If this medicine is taken regularly for long periods of time, the body can become tolerant to it and it may become less effective at relieving pain. With prolonged use, the body may also become dependent on the codeine. As a result, when you then stop taking the medicine you may get withdrawal symptoms such as restlessness and irritability.
-
If you find you need to use this medicine all the time you should consult your doctor for advice. Taking a painkiller for headaches too often or for too long can actually make the headaches worse.
Use with caution in
-
Decreased kidney function.
-
Decreased liver function.
Not to be used in
-
Children under the age of ten years, unless on the advice of a doctor.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
-
Paracetamol is not known to be harmful when used during pregnancy. However, the safety of codeine has not been established. If codeine is used in the third trimester it may cause withdrawal symptoms in the baby after birth. The safety of buclizine during pregnancy has not been fully established. As a result, this medicine should be used with caution during pregnancy, and only if the expected benefit to the mother outweighs any potential risk to the infant. Seek medical advice from your doctor before using this medicine if you are pregnant.
-
It is not known if buclizine passes into breast milk. Small amounts of paracetamol and codeine may pass into breast milk. Paracetamol is not known to be harmful when used during breastfeeding and codeine is not normally harmful. However, on very rare occasions, codeine taken by a nursing mother may cause side effects in the breast-fed baby. These side effects may include drowsiness or sedation, difficulty breastfeeding, vomiting, breathing difficulties and floppiness in the nursing baby. The baby may be more likely to experience side effects if the mother experiences side effects such as drowsiness, nausea, vomiting, loss of appetite or breathing difficulties after taking codeine. You should seek medical advice from your doctor before taking this medicine if you are breastfeeding.You should stop taking this medicine and consult your doctor immediately or seek emergency medical care if your baby shows any of the symptoms just mentioned.
Label warnings
-
This medicine may cause drowsiness. If affected do not drive or operate machinary. Avoid alcohol.
-
Do not take this medication with any other products containing paracetamol.
-
Do not exceed the recommended dose of this medicine, which will be stated in the information leaflet supplied with the medicine.
Side effects
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
-
Constipation.
-
Drowsiness.
-
Skin rash.
The side effects listed above may not include all of the side effects reported by the drug's manufacturer.For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you take this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.
You should not take other medicines that contain paracetamol in combination with this medicine, as this can easily result in exceeding the maximum recommended daily dose of paracetamol. Many cold and flu remedies and over-the-counter painkillers contain paracetamol, so be sure to check the ingredients of any other medicines before taking them with this one.You can take Migraleve yellow four hours after taking Migraleve pink if you still have a migraine, but be sure not to exceed the dose recommended in the information leaflet.
This medicine should be used with caution in people taking a monoamine oxidase inhibitor (MAOI), for example the antidepressants phenelzine, tranylcypromine or isocarboxacid. Ask your doctor or pharmacist for advice before taking this medicine if you have taken an MAOI in the last 14 days.
There may be an increased risk of drowsiness and sedation if this medicine is taken with any of the following (which can also cause drowsiness):
-
alcohol
-
antipsychotics, eg haloperidol
-
barbiturates, eg phenobarbital, amobarbital
-
benzodiazepines, eg diazepam, temazepam
-
other opioids, eg morphine, dihydrocodeine
-
sedating antihistamines, eg chlorphenamine, hydroxyzine
-
sleeping tablets, eg zopiclone
-
tricyclic antidepressants, eg amitriptyline.
Cholestyramine reduces the absorption of paracetamol from the gut. It should not be taken within an hour of taking paracetamol or the effect of the paracetamol will be reduced.
Metoclopramide and domperidone may increase the absorption of paracetamol from the gut.
Long-term or regular use of paracetamol may increase the anti-blood-clotting effect of warfarin and other anticoagulant medicines, leading to an increased risk of bleeding. This effect does not occur with occasional pain-killing doses.If you are taking an anticoagulant medicine and you are also taking co-codamol regularly, your blood clotting time (INR) should be regularly monitored.
Other medicines containing the same active ingredients
Migraleve contains a combination of Migraleve pink and Migraleve yellowtablets.